The Deep asked in HealthMental Health · 1 decade ago

Anti-depressants ( Citalopram)?

ok ive had some rough times of late and my doctor has prescribed me 25mg of citalopram to take for like 9 months!

I have been prescibe these before but never took them...choosing to help myself out of my problems before....but now im thinking...

"should i give them a go"?

anyone taken these for a short course?

thanks guys!

20 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    I took these a few years ago as i was suffering with anxiety attacks, there also known as Cipramil.

    I actually found them ok, they worked after a couple of months, i no longer had anxiety attacks or panic attacks and i felt normal (No ups or downs!!)

    |Everybody seems to have a thing against anti depressants, as though there going to make you loopy or something, but i have to admit, these i found good with no side affect. (for me anyhow)

    Try them and see how you feel, you don't become addicted to these and You don't need to wean yourself off them either.

    • Commenter avatarLogin to reply the answers
  • dzerjb
    Lv 6
    1 decade ago

    Most doctors haven't a clue about how to treat minds. They're trained to treat bodies. Nevertheless the law requires somebody with a doctor's training to write a prescription & citalopram is a prescription only drug.

    Citalopram will work for certain types of depression if their cause is a chemical imbalance. They won't work if the cause is something like stress, though they may relieve the symptoms for a while.

    If it were me, I'd read the patient information stuff first - just google citalopram & you'll be able to read it. If you're prepared to risk the known side effects you could give it a go, but you'll also need to think about how you're going to come off them. Most antidepressants shouldn't just be stopped suddenly. They create a dependence even if it's more imagined than real, so you'll have to work out how to wean yourself off them before the 9 months is up.

    Source(s): Tried loads of antidepressants including citalopram, none worked long term. Discovered the cause of my depression was stress arising from PTSD. Accidentally discovered that brawn (from the local butcher - a slice in a sandwich twice a week) is far more effective for me than any chemical antidepressant.
    • Commenter avatarLogin to reply the answers
  • Anonymous
    4 years ago

    The most common side effects associated with citalopram are nausea, dry mouth, vomiting, excessive sweating, headache, tremor, drowsiness, and inability to sleep. Apparently, 20% of people experience a side effect. Citalopram is also associated with sexual dysfunction. Some patients may experience withdrawal reactions upon stopping citalopram. Symptoms of withdrawal include dizziness, tingling sensations, tiredness, vivid dreams, and irritability or poor mood.

    • Commenter avatarLogin to reply the answers
  • Jo~Jo
    Lv 4
    1 decade ago

    I'm surprised your Doctor has given you such a long course in one go. I took them for 2 months as I was told it could take this long for maximum effect but I should feel better in about 4-6 weeks. I had mild headaches and nausea after 4 hours of taking them but other than that they didn't work for me. I've now been prescribed Cymbalta instead. But Citalopram has worked for other people. Just give them a go, I suggest if you don't feel better within 2 months your Doctor may need to reasses your situation. Good luck though.

    • Commenter avatarLogin to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    I think you should give them a try! If you experience side effects that persist, or they dont help your mood you can always come back off them again with advice from your GP and try another anti-depressant. I think its good that you recognise that you need to help yourself, but hopefully the Citalopram will lift your mood enough for you to be able to do the rest of the work yourself. You might find counselling helpful to work through your hard times. Good luck!

    Source(s): Im currently on 2 types of anti-depressants
    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    Hi,

    There's no harm in trying out the citalopram for the 9 month course prescribed. If your doctor has prescribed them for you, chances are you need them. The aim of antidepressants is to reverse the chemical imbalances in your brain that lead to you feeling depressed, so while you aim to help yourself out of your problems, the citalopram will help you to achieve that by helping you achieve a more positive frame of mind.

    Something to bear in mind though is that citalopram and related drugs take about a month to take effect. This means that you can't take them 'off and on', you need to build up the level of drug in your body before it'll start to help.

    Hope this helps,

    Neldo

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    I didn't have a good time with them at all - was on them for about 6 months and felt really awful so I weaned myself off them. Saying that, other people I know who have taken them have told me they helped. I think it is worth a try, and don't count how you feel for the first couple of weeks because it takes a while for your body to get used to them.

    Keep on at the doctor, and make sure you are put on a waiting list for counselling if you also think you would benefit from that

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    I took these a while back and had to be weaned off them as i had a really awful sense of impending doom and that i was not going to be able to control my actions,

    on the other hand my mum also took them (as we had a tragic family event) and she was fine on them no side effects what so ever,

    so i would say give them a try and see how you go as if they dont workout for you then there are many alternatives.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    emm i was prescribed them for a short course about 6months ago, but I took them for about a month and stopped as I thought they weren't helping me and that the side effects weren't worth it. I got severe insomnia and i developed a tremor in my hands, which was really annoying. Got night sweats too, so I decided I didn't want to take the tablets anymore :) and now i'm feeling a lot better to be honest! :)

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    Short course don't usually help. Most antidepressants take 2 weeks before they kick in. If you feel good without it, then maybe you should just stay without it, not worth taking in the side effects. If not, take it, but be compliant!

    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.